Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 337, NWS Atlanta, GA

August 25, 2020Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 25, 2020, 6:27 PM EDT for Toombs County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 6:27 PM EDT (22:27 UTC)
Expired
Aug 25, 2020, 7:15 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Toombs County, GA

The radar

The Robins AFB radar (KJGX), 118 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS52 KFFC 252227
SVRFFC
GAC279-252315-
/O.NEW.KFFC.SV.W.0337.200825T2227Z-200825T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
627 PM EDT Tue Aug 25 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Toombs County in southeastern Georgia...

* Until 715 PM EDT.

* At 627 PM EDT, a severe thunderstorm was located over Ohoopee, or
  near Lyons, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lyons, Vidalia, Santa Claus, South Thompson, Center, Ohoopee, New
  Branch, Ponderosa, Rock Springs and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3214 8220 3213 8219 3203 8221 3208 8246
      3230 8233 3230 8228 3226 8222 3224 8221
      3223 8221 3218 8219 3217 8218
TIME...MOT...LOC 2227Z 117DEG 3KT 3214 8225 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
548 
WWUS52 KFFC 252256
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
656 PM EDT Tue Aug 25 2020

GAC279-252315-
/O.CON.KFFC.SV.W.0337.000000T0000Z-200825T2315Z/
Toombs GA-
656 PM EDT Tue Aug 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CENTRAL TOOMBS COUNTY...

At 656 PM EDT, a severe thunderstorm was located over Ponderosa, or
near Lyons, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lyons, Vidalia, Santa Claus, South Thompson, Center, Ohoopee,
Ponderosa, Rock Springs and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3214 8220 3205 8229 3208 8246 3230 8233
      3230 8228 3226 8222 3224 8221 3223 8221
      3218 8219 3217 8218
TIME...MOT...LOC 2256Z 156DEG 4KT 3217 8226 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:20 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 25, 3:20 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Tue Aug 25 2020

.SHORT TERM /Tonight through Wednesday Night/...

Rotating around the periphery of high pressure to our southeast, a
large area of tropical moisture and associated vort max are expected
to continue to move across portions of northern Georgia through the
rest of the afternoon and evening. All morning this area of tropical
moisture with PWATS in the 2+ inch range has been dumping large
amounts of rainfall where pockets of heavy rain have set up. This
lines up well with the Slight Risk of excessive rainfall across
northern Georgia from WPC earlier this morning. In addition, flash
flood and river flood issues may continue across portions of
northern Georgia through the rest of the afternoon. Otherwise, we
should start to see this area decrease in coverage while continuing
to lift north through the rest of the day today. Some additional
stray showers and thunderstorms may be possible across the rest of
the area, but should diminish late this evening.

High temperatures today are expected to be a bit cooler due to the
ongoing precipitation and cloud cover across much of northern
Georgia. This should allow for temps to remain in the 70s with some
spots potentially getting into the low 80s across northern Georgia
with temperatures around 90 across central Georgia. Overnight lows
for Wednesday morning are forecast to be in the 60s in the mountains
with lower 70s elsewhere.

We should see decreased coverage overall for Wednesday afternoon,
with the highest chances for precipitation across northern Georgia
as moisture continues to ride along the edge of the aforementioned
ridge. High temperatures on Wednesday are expected to be slightly
warmer than today due to decreased cloud cover with highs in the 80s
across northern Georgia with 90s across central Georgia.

Reaves

.LONG TERM /Thursday through Tuesday/...

As the remnants of Laura move into the Gulf coast states, drier
air will work in with relatively tranquil conditions over the
forecast area. Slight chance to low end chance pops should suffice
over the area through Thu night. By Friday, closed low begins to
open up and become progressive as it tracks eastward across the
Tennessee Valley. Moisture will become plentiful across the
western and northern tier as tropical moisture infiltrates the
area.

Wave moves across the are Friday through Friday night brining
likely pops. Should the GFS verify, will be looking at categorical
pops for most of the area during this time period but will wait on
the latest ECMWF before making that call. GFS does seem to be much
more progressive in this run taking mid level shortwave through
the Carolinas by late Saturday and taking and shunting best
moisture well south of the area.

Unfortunately, this moisture will be on the return as a warm front
Sun night with pops increasing. Likely pops in the offing for
southern sections with mid range chance elsewhere. Moisture not
going anywhere soon and looks like we will end up getting stuck in
this wet pattern. For now, will be indicating mid range pops for
the remainder of the extended.

Deese

&&

AVIATION...
18Z Update...
A mixed bag of cigs ranging from IFR to VFR across the area this
afternoon. Large area of SHRA just around and N of I-20 continuing
north through the afternoon. SHRA should taper off at taf sites by
20Z although some addition SHRA/TSRA possible and have covered
with VCSH. Cigs should improve to at least MVFR/VFR once SHRA
passes. Chances for IFR cigs in AM as well as patchy fog at taf
sites. Less coverage in SHRA/TSRA Wed afternoon at taf sites.
Winds will remain on the E side through the taf cycle around 8kts
or less.

//ATL Confidence...18Z Update...
High confidence on winds. Medium confidence on all other elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  71  90 /  30  30  10  30
Atlanta         72  87  72  91 /  40  30  10  30
Blairsville     65  82  67  84 /  40  40  20  50
Cartersville    71  87  72  91 /  40  30  10  40
Columbus        74  93  74  94 /  20  20  10  30
Gainesville     70  86  70  88 /  40  30  10  40
Macon           72  91  72  93 /  20  20   5  30
Rome            72  87  72  91 /  40  40  10  40
Peachtree City  71  88  71  90 /  30  20   5  30
Vidalia         74  92  73  94 /  20  20   5  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Deese
AVIATION...Reaves
Hazardous weather outlook, Aug 25, 10:32 AM EDT, 7 hours 55 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1032 AM EDT Tue Aug 25 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1032 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Periods of moderate to heavy rain will occur through this evening
which will elevate the flooding and flash flooding risk today,
especially over areas that have already received 1 to 3 inches of
rain so far this morning. A few thunderstorms are expected which
will enhance heavy rain, along with producing brief gusty winds and
cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms can be expected on Wednesday
and Thursday and scattered to numerous thunderstorms can be expected
Friday through Monday. A few storms could be strong to severe with
strong to damaging winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but any reports of heavy
rainfall along with flooding issues are encouraged.

In the hours before

Special weather statement, Aug 25, 12:59 PM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1259 PM EDT Tue Aug 25 2020

GAZ041-251730-
Haralson GA-
1259 PM EDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR HARALSON COUNTY UNTIL 130 PM
EDT...

At 1259 PM EDT...a strong thunderstorm was near Tallapoosa, or near
Buchanan...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Buchanan, Bremen, Tallapoosa, Waco and Eubank Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3391 8514 3390 8506 3372 8505 3372 8506
      3371 8507 3369 8512 3369 8513 3370 8513
      3365 8529 3365 8532 3371 8535 3376 8536
TIME...MOT...LOC 1659Z 239DEG 12KT 3372 8524

WIND...40MPH
Local storm report, Aug 25, 1:03 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
103 PM EDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      2 SW LAKEVIEW ESTATES   33.69N  84.05W
08/25/2020                   ROCKDALE           GA   EMERGENCY MNGR

            MINOR FLOODING ALONG SHIPLEY BRANCH CAUSED A ROAD
            CLOSURE ON LESTER RD BETWEEN FARMER RD AND PLUNKETT RD,
            BETWEEN LITHONIA AND CONYERS.

&&

EVENT NUMBER FFC2001190

THIEM
Special weather statement, Aug 25, 1:41 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
141 PM EDT Tue Aug 25 2020

GAZ030-031-041-042-251815-
Polk GA-Haralson GA-Carroll GA-Paulding GA-
141 PM EDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...NORTHEASTERN
HARALSON...NORTHERN CARROLL AND PAULDING COUNTIES UNTIL 215 PM EDT...

At 140 PM EDT...a strong thunderstorm was near Draketown, or near
Buchanan...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dallas, Buchanan, Bremen, Temple, Rockmart, Aragon, Braswell,
Yorkville, Eubank Lake, Antioch, Van Wert, Draketown, Felton and New
Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3408 8499 3396 8475 3370 8509 3388 8531
TIME...MOT...LOC 1740Z 224DEG 19KT 3382 8511

WIND...40MPH
Special weather statement, Aug 25, 6:22 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
622 PM EDT Tue Aug 25 2020

GAZ113-252245-
Toombs GA-
622 PM EDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOOMBS COUNTY UNTIL 645
PM EDT...

At 622 PM EDT...a strong thunderstorm was near Gordonia Altamaha
State Park, or near Reidsville. This storm was nearly stationary.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
South Thompson, Johnson Corner, Ohoopee, New Branch and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3214 8220 3213 8219 3199 8222 3212 8240
      3224 8221 3221 8221 3220 8220 3217 8218
TIME...MOT...LOC 2222Z 142DEG 4KT 3211 8220

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:07 PM EDTSpecial Weather StatementFFCPulaski23 min
Aug 24, 8:35 PM EDTSpecial Weather StatementFFCPulaski25 min
Aug 24, 8:49 PM EDTSpecial Weather StatementFFCTelfair, Wheeler26 min
Aug 24, 9:03 PM EDTSpecial Weather StatementFFCPulaski27 min
Aug 24, 9:17 PM EDTSpecial Weather StatementFFCWheeler28 min
Aug 24, 9:21 PM EDTSpecial Weather StatementFFCTreutlen24 min
Aug 24, 9:41 PM EDTSpecial Weather StatementFFCTelfair34 min
Aug 24, 9:51 PM EDTSpecial Weather StatementFFCTreutlen24 min
Aug 24, 9:53 PM EDTSpecial Weather StatementFFCToombs37 min
Aug 24, 10:33 PM EDTSpecial Weather StatementFFCToombs27 min
Aug 24, 11:02 PM EDTSpecial Weather StatementFFCMontgomery, Toombs28 min
Aug 24, 11:29 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Toombs31 min
Aug 24, 11:57 PM EDTSpecial Weather StatementFFCEmanuel33 min
Aug 25, 12:29 AM EDTSpecial Weather StatementFFCEmanuel31 min
Aug 25, 2:43 AM EDTSpecial Weather StatementFFCMontgomery, Wheeler32 min
Aug 25, 3:21 AM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler24 min
Aug 25, 8:39 AM EDTFlash Flood WarningFFCPike, Spalding6 hr
Aug 25, 9:26 AM EDTFlash Flood WarningFFCCoweta, Fayette, Meriwether3 hr
Aug 25, 10:07 AM EDTFlash Flood WarningFFCDeKalb, Henry, Rockdale, Spalding4 hr
Aug 25, 10:56 AM EDTSpecial Weather StatementFFCBarrow, Gwinnett64 min
Aug 25, 12:10 PM EDTRiver Flood WarningFFCSpalding3 hr
Aug 25, 12:59 PM EDTSpecial Weather StatementFFCHaralson31 min
Aug 25, 1:41 PM EDTSpecial Weather StatementFFCPaulding34 min
Aug 25, 2:23 PM EDTFlash Flood WarningFFCHaralson, Polk2 hr
Aug 25, 6:22 PM EDTSpecial Weather StatementFFCToombs23 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.